If you have been paying attention, you have likely heard of the rising concern surrounding vaping. Over the past few months, it seems like a new case of vaping-related injuries or deaths have popped up every few days, with no end in sight. The CDC reports over 2,000 such cases since this trend was identified.
The CDC seems to have made a breakthrough in determining the cause, revealed in tele-briefing which took place on November 8, 2019. The culprit? Vitamin E acetate.
According to a Medscape, vitamin E acetate was found in samples from patients affected from e-cigarette, or vaping, product use associated lung injury, or EVALI for short. In fact, “29 bronchoalveolar lavage samples from 29 different patients all revealed vitamin E acetate levels.”
Anne Schuchat, MD, CDC principal deputy director, said that “Vitamin E acetate was “universally” detected and no other potential toxins have been detected in the testing done so far.”
While vitamin E acetate does not usually cause harm when swallowed or applied to the skin, it may cause damage when inhaled into the lungs. Schuchat was quick to point out that these new findings do not necessarily rule out other possible causes of the lung injury, as there may be more than one. For now, the CDC continues to warn against using e-cigarettes or vaping products containing THC, “particularly those obtained from informal sources such as friends or family, or those from the illicit market, where product ingredients are unknown or can be highly variable.”
Jeremiah Robinson is a licensed and certified Physician Assistant at T. Douglas Gurley MD in Atlanta, GA.
picture credit: https://vaping360.com/